Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > EMS Products > Education
April 15, 2008
All Articles

The Ambulance Driver's Perspective
by Kelly Grayson

Naloxone: The Most Abused Drug in EMS

By Kelly Grayson

“How are his vitals?” I asked.

“Stable as can be,” my partner grunted. “BP 118/70, heart rate 60, respirations 14, saturation 97 percent on room air. Pupils are pinpoint. You smell the alcohol?”

“Yeah,” I answered with a grunt of my own. “Drunk, and high on opiates. Let’s give him some Narcan.”

“Whoa. You think he needs Narcan?”

Needs Narcan? No, but it’s 3:30 a.m. and we should be in bed. He darned sure deserves Narcan — maybe an intubation, too.”

It pains me to admit it, but that was an actual conversation my partner and I had over the prone body of an overdose patient found passed out in a hotel parking lot. It happened nearly 15 years ago, shortly after I had become a paramedic.

I was tired, overworked and ready to get back to bed. I resented having to be there. I was going to punish the man responsible — the junkie, as I saw it — for rudely interrupting my sleep.

I was also doing exactly what I had been taught.

So we packaged the patient, taking care to assure that he was strapped down tightly, gave two milligrams of intravenous naloxone, and waited for the inevitable hissy-fit as the medication rudely yanked him out of his opiate-induced haze.

When the patient refused to freak out and go into withdrawals as expected, I compounded the sin by inserting an endotracheal tube, justifying my battery under the doctrine of “GCS less than 8, intubate.” I wasn’t doing unnecessary procedures to a patient just because he had inconvenienced me; I was protecting his airway.

Riiiiiiight.

Obviously, that was not my finest hour as a paramedic.

Luckily for me and the patient, the withdrawals never happened. That rodeo commenced after the patient’s transport to the local ER, where the staff decided to give him flumazenil, a drug only slightly less misused than naloxone.

We did indeed succeed in ruining his high. However, all of us were lucky that the reversal agents only resulted in an angry patient. It could have been much worse. He could have had intractable seizures, flash pulmonary edema, myocardial infarction or severe hypertension.

That’s what happens when you give medications because you can, rather than because you should. Aside from the injudicious use of antiarrhythmics, I can think of no other drug in our boxes more misused than good old naloxone.

At least when we give antiarrhythmics, we’re presumably trying to do the patient some good. Not so with naloxone. All too often, we give it for punitive reasons rather than therapeutic.

A recent thread on an internet EMS discussion list showcased a wide disparity in the way we use narcotic and benzodiazepine reversal agents, and by extension, the way we regard the patients to whom we’re administering the drugs.

A relative minority felt that it was acceptable to administer large doses of intravenous naloxone to somnolent opiate overdose patients to “wake them up.”

One poster, an experienced Boston EMS paramedic, pointed out that addicts take opiates and other sedatives specifically to induce a pleasant stupor. In his words, “If they’re lethargic and hard to arouse, but still breathing effectively, it’s not an overdose. It’s a dose.”

Encouragingly, the majority of posters advocated a more judicious use of naloxone: using small doses of 20-40 micrograms titrated to restoration of respiratory drive, while still acknowledging that a significant number of their colleagues still firmly subscribe to the “wake the junkie up” school of thought.

Some posters felt that treatment should first begin with endotracheal intubation and ventilatory assistance, followed by judicious administration of naloxone. They ignored the fact that endotracheal intubation itself poses its own set of risks and complications, and probably should be deferred if less invasive means of delivering adequate ventilations are available.

The wiser heads in the group pointed out that naloxone merely restores respiratory drive and does very little to blunt the hypotension associated with such overdoses. They advocated starting with BVM ventilation if necessary, followed by small doses of naloxone, in order to reach the end point of the restoration of respiratory drive — period. Some preferred IV naloxone, while others advocated intramuscular or nasal mucosal administration.

Don’t try to wake them up, they advised, even if it’s just to “sleepwalk” them to the rig. The risks — pulmonary edema, vomiting and potential aspiration, myocardial infarction, seizures, the list goes on — just aren’t worth it. Just because you can give a drug, doesn’t mean you should give a drug.

Sometimes, less is more.

About the author


Kelly Grayson, NREMT-P, CCEMT-P, is a critical care paramedic in Louisiana. He has spent the past 18 years as a field paramedic, critical care transport paramedic, field supervisor and educator. He is a former president of the Louisiana EMS Instructor Society and board member of the LA Association of Nationally Registered EMTs.

He is a frequent EMS conference speaker and contributor to various EMS training texts, and is the author of the popular blog A Day In the Life of an Ambulance Driver. The paperback version of Kelly's book is available at booksellers nationwide. You can follow him on Twitter (@AmboDriver) or Facebook (www.facebook.com/theambulancedriverfiles), or email him at kelly.grayson@ems1.com.

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.